Thunderstorm Wind, Orange
- When
- July 5, 2:30 PM EST
- Where
- Orange County, Orange
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.250, -78.117
Large trees felled by thunderstorm winds.
Showers and thunderstorms developed ahead of an approaching cold front on the 5th . Some the storms produced strong winds over the Central Foothills and Northern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms developed ahead of an approaching cold front on the 5th . Some the storms produced strong winds over the Central Foothills and Northern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT MON JUL 5 2004 .SHORT TERM...TONIGHT-TUE... CD FNT PUSHES THRU CWA THIS EVE. ISOLD TRW PSBL THRU MDNGT WL BE COVERED W/ 20 POPS. LOWER PWALS THAN YDAY (OF COURSE...WE BROKE THE 7/4 RECORD AT DCA YDAY, SO NOT HARD TO BE LOWER) BUT BELIEVE BRIEF HVY DOWNPOURS ARE PSBL W/ THESE. SHEAR IS ESSENTIALLY UNIDIRECTIONAL. WL KEEP A SLIVER OF SLT CHC POPS IN THE SE PAST MDNGT UNTIL THE FNT CLRS THE CST. BLV THERE WL AGN BE PTCHY GND FG TNGT. W/ DRYING TDA DO NOT THINK IT WL BE AS WIDESPREAD/THICK AS THIS MRNG. LATER SHIFTS CAN INCLUDE IN ZN UPDATE IF IM MISCALCULATING. TMRW WL BE WARM BUT DRIER/LOWER DWPTS. HV CUT BACK ON SKY CVR W/ RDG OVRHD. WOODY && .LONG TERM TUE NGT THRU MON... MODELS HINT AT A BOUNDARY OVER THE AREA TO START THE PERIOD...ALG WITH SOME INSTAB. MOISTURE IS ON THE LOW SIDE HOWEVER WITH PW VALUES LESS THAN 1.5 AREAWIDE (CLOSER TO 1 ERN ZONES). UPR LVL RDGG SHD ALSO HELP TO INHIBIT UVV. WILL CONT WITH DRY FCST TUE NGT FOR NOW BUT WILL CONT TO MONITOR. PREFRONTAL TROF MOVES INTO CWA WED. LOOKS LIKE ENOUGH MOISTURE AND INSTAB FOR CHC POPS EVERYWHERE IN THE AFTN AND AT NGT. CDFNT MOVES THRU THU. LEFT IN SOME POPS FOR ABT THE ERN 2/3RDS PRIOR TO 18Z. DECENT DRYING TAKES PLACE POST FROPA THU NGT INTO THE WEEKEND. NO PRECIP IS EXPECTED. HAVE BRIGHTENED UP THE SKY FCST A BIT AFTER TAKING A LOOK AT RH FCSTS/MODEL SOUNDINGS. LOOKS LIKE A NICE WEEKEND TO HEAD FOR THE BEACH. SEASONABLY HOT WITH ABUNDANT SUNSHINE. GFSLR SHOWS CDFNT ON OUR WRN DOORSTEP BY LATE MON. HAVE INCLUDED CHC POPS WRN ZONES FOR DAY 7. RDH .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1138 AM EDT MON JUL 5 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-060800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1138 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 204 PM EDT MON JUL 5 2004 VAZ026-029-039-040-052102- MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA- 204 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS EAST OF INTERSTATE 81... THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE AREA THROUGH MID AFTERNOON ALONG AND JUST SOUTH OF A LINE FROM LURAY TO NEW MARKET EAST OF INTERSTATE 81. RAINFALL RATES NEAR 2 INCHES PER HOUR CAN BE EXPECTED. FREQUENT LIGHTNING IS ALSO OCCURRING. WIND GUSTS TO 40 MPH ARE POSSIBLE. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE. RDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT MON JUL 5 2004 MDZ004-009-010-052000- FREDERICK MD-HOWARD MD-MONTGOMERY MD- 239 PM EDT MON JUL 5 2004 ...THUNDERSTORM WITH HEAVY RAIN OVER SOUTHERN FREDERICK COUNTY MOVING EAST... ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT THE AREA THROUGH LATE AFTERNOON. THE HEAVIEST RAIN WILL FALL FROM ADAMSTOWN IN FREDERICK COUNTY TO DAMASCUS AND CLARKSBURG IN MONTGOMERY COUNTY TO AROUND DAYTON AND COLUMBIA IN HOWARD COUNTY. EXPECT UP TO 1 OR 2 INCHES OF RAIN FROM THIS STORM. WIND GUSTS TO 35 MPH ARE POSSIBLE. RDH
The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
2 thunderstorm wind. Local standard time, as filed.
Large trees felled by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417458, 5417457.